Dermatologic emergencies

Richard P Usatine, Natasha Sandy

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

Life-threatening dermatologic conditions include Rocky Mountain spotted fever; necrotizing fasciitis; toxic epidermal necrolysis; and Stevens-Johnson syndrome. Rocky Mountain spotted fever is the most common rickettsial disease in the United States, with an overall mortality rate of 5 to 10 percent. Classic symptoms include fever, headache, and rash in a patient with a history of tick bite or exposure. Doxycycline is the first-line treatment. Necrotizing fasciitis is a rapidly progressive infection of the deep fascia, with necrosis of the subcutaneous tissues. It usually occurs after surgery or trauma. Patients have erythema and pain out of proportion to the physical findings. Immediate surgical debridement and antibiotic therapy should be initiated. Stevens-Johnson syndrome and toxic epidermal necrolysis are acute hypersensitivity cutaneous reactions. Stevens-Johnson syndrome is characterized by target lesions with central dusky purpura or a central bulla. Toxic epidermal necrolysis is a more severe reaction with full-thickness epidermal necrosis and exfoliation. Most cases of Stevens-Johnson syndrome and toxic epidermal necrolysis are drug induced. The causative drug should be discontinued immediately, and the patient should be hospitalized for supportive care.

Original languageEnglish (US)
Pages (from-to)773-780
Number of pages8
JournalAmerican Family Physician
Volume82
Issue number7
StatePublished - Oct 1 2010

Fingerprint

Stevens-Johnson Syndrome
Emergencies
Rocky Mountain Spotted Fever
Necrotizing Fasciitis
Necrosis
Tick Bites
Purpura
Doxycycline
Fascia
Subcutaneous Tissue
Debridement
Erythema
Blister
Exanthema
Pharmaceutical Preparations
Headache
Hypersensitivity
Fever
Anti-Bacterial Agents
Pain

ASJC Scopus subject areas

  • Family Practice

Cite this

Usatine, R. P., & Sandy, N. (2010). Dermatologic emergencies. American Family Physician, 82(7), 773-780.

Dermatologic emergencies. / Usatine, Richard P; Sandy, Natasha.

In: American Family Physician, Vol. 82, No. 7, 01.10.2010, p. 773-780.

Research output: Contribution to journalArticle

Usatine, RP & Sandy, N 2010, 'Dermatologic emergencies', American Family Physician, vol. 82, no. 7, pp. 773-780.
Usatine RP, Sandy N. Dermatologic emergencies. American Family Physician. 2010 Oct 1;82(7):773-780.
Usatine, Richard P ; Sandy, Natasha. / Dermatologic emergencies. In: American Family Physician. 2010 ; Vol. 82, No. 7. pp. 773-780.
@article{0822d86ec473439dafe42a3defb7dd84,
title = "Dermatologic emergencies",
abstract = "Life-threatening dermatologic conditions include Rocky Mountain spotted fever; necrotizing fasciitis; toxic epidermal necrolysis; and Stevens-Johnson syndrome. Rocky Mountain spotted fever is the most common rickettsial disease in the United States, with an overall mortality rate of 5 to 10 percent. Classic symptoms include fever, headache, and rash in a patient with a history of tick bite or exposure. Doxycycline is the first-line treatment. Necrotizing fasciitis is a rapidly progressive infection of the deep fascia, with necrosis of the subcutaneous tissues. It usually occurs after surgery or trauma. Patients have erythema and pain out of proportion to the physical findings. Immediate surgical debridement and antibiotic therapy should be initiated. Stevens-Johnson syndrome and toxic epidermal necrolysis are acute hypersensitivity cutaneous reactions. Stevens-Johnson syndrome is characterized by target lesions with central dusky purpura or a central bulla. Toxic epidermal necrolysis is a more severe reaction with full-thickness epidermal necrosis and exfoliation. Most cases of Stevens-Johnson syndrome and toxic epidermal necrolysis are drug induced. The causative drug should be discontinued immediately, and the patient should be hospitalized for supportive care.",
author = "Usatine, {Richard P} and Natasha Sandy",
year = "2010",
month = "10",
day = "1",
language = "English (US)",
volume = "82",
pages = "773--780",
journal = "American Family Physician",
issn = "0002-838X",
publisher = "American Academy of Family Physicians",
number = "7",

}

TY - JOUR

T1 - Dermatologic emergencies

AU - Usatine, Richard P

AU - Sandy, Natasha

PY - 2010/10/1

Y1 - 2010/10/1

N2 - Life-threatening dermatologic conditions include Rocky Mountain spotted fever; necrotizing fasciitis; toxic epidermal necrolysis; and Stevens-Johnson syndrome. Rocky Mountain spotted fever is the most common rickettsial disease in the United States, with an overall mortality rate of 5 to 10 percent. Classic symptoms include fever, headache, and rash in a patient with a history of tick bite or exposure. Doxycycline is the first-line treatment. Necrotizing fasciitis is a rapidly progressive infection of the deep fascia, with necrosis of the subcutaneous tissues. It usually occurs after surgery or trauma. Patients have erythema and pain out of proportion to the physical findings. Immediate surgical debridement and antibiotic therapy should be initiated. Stevens-Johnson syndrome and toxic epidermal necrolysis are acute hypersensitivity cutaneous reactions. Stevens-Johnson syndrome is characterized by target lesions with central dusky purpura or a central bulla. Toxic epidermal necrolysis is a more severe reaction with full-thickness epidermal necrosis and exfoliation. Most cases of Stevens-Johnson syndrome and toxic epidermal necrolysis are drug induced. The causative drug should be discontinued immediately, and the patient should be hospitalized for supportive care.

AB - Life-threatening dermatologic conditions include Rocky Mountain spotted fever; necrotizing fasciitis; toxic epidermal necrolysis; and Stevens-Johnson syndrome. Rocky Mountain spotted fever is the most common rickettsial disease in the United States, with an overall mortality rate of 5 to 10 percent. Classic symptoms include fever, headache, and rash in a patient with a history of tick bite or exposure. Doxycycline is the first-line treatment. Necrotizing fasciitis is a rapidly progressive infection of the deep fascia, with necrosis of the subcutaneous tissues. It usually occurs after surgery or trauma. Patients have erythema and pain out of proportion to the physical findings. Immediate surgical debridement and antibiotic therapy should be initiated. Stevens-Johnson syndrome and toxic epidermal necrolysis are acute hypersensitivity cutaneous reactions. Stevens-Johnson syndrome is characterized by target lesions with central dusky purpura or a central bulla. Toxic epidermal necrolysis is a more severe reaction with full-thickness epidermal necrosis and exfoliation. Most cases of Stevens-Johnson syndrome and toxic epidermal necrolysis are drug induced. The causative drug should be discontinued immediately, and the patient should be hospitalized for supportive care.

UR - http://www.scopus.com/inward/record.url?scp=78149486851&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78149486851&partnerID=8YFLogxK

M3 - Article

C2 - 20879700

AN - SCOPUS:78149486851

VL - 82

SP - 773

EP - 780

JO - American Family Physician

JF - American Family Physician

SN - 0002-838X

IS - 7

ER -